Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 50, NWS Norman, OK

May 31, 2022Harmon County, Oklahoma

NWS Norman, OK issued this tornado warning at May 31, 2022, 6:53 PM CDT for Harmon County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 6:53 PM CDT (23:53 UTC)
Expired
May 31, 2022, 7:08 PM CDT
In force
15 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:29 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WFUS54 KOUN 312353
TOROUN
OKC057-010030-
/O.NEW.KOUN.TO.W.0050.220531T2353Z-220601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
653 PM CDT Tue May 31 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  East central Harmon County in southwestern Oklahoma...

* Until 730 PM CDT.
    
* At 653 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles northwest of Gould, moving east at 15 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Gould.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3485 9982 3483 9972 3477 9972 3477 9969
      3476 9968 3475 9969 3475 9967 3470 9967
      3466 9979 3474 9989
TIME...MOT...LOC 2353Z 258DEG 12KT 3474 9983 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Mahale
2 follow-up statements
735 
WWUS54 KOUN 312358
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
658 PM CDT Tue May 31 2022

OKC057-010030-
/O.CON.KOUN.TO.W.0050.000000T0000Z-220601T0030Z/
Harmon OK-
658 PM CDT Tue May 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL
HARMON COUNTY...
    
At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Gould, moving northeast at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Harmon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3470 9984 3474 9989 3485 9982 3483 9972
      3482 9972
TIME...MOT...LOC 2357Z 210DEG 21KT 3478 9982 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Ware
501 
WWUS54 KOUN 010008
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
708 PM CDT Tue May 31 2022

OKC057-010017-
/O.CAN.KOUN.TO.W.0050.000000T0000Z-220601T0030Z/
Harmon OK-
708 PM CDT Tue May 31 2022

...THE TORNADO WARNING FOR CENTRAL HARMON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
central and southern Harmon county.

LAT...LON 3470 9984 3474 9989 3485 9982 3483 9972
      3482 9972
TIME...MOT...LOC 0005Z 258DEG 12KT 3479 9978 

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 6:42 PM CDT, 11 minutes earlier.

Area forecast discussion, May 31, 6:42 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Tue May 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022

The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022

Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening.  Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night.  The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals.  The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.

Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.

Rather warm temperatures around 7h will overspread the area Saturday
into Sunday.  This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night.  This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop.  Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Tue May 31 2022

TSRA will be included most terminals through the forecast period.
TSRA will be most numerous/persistent across western and northern
Oklahoma tonight, with a small complex possibly moving toward
central Oklahoma terminals toward and after 05Z. MVFR cigs will be
widespread northwest half of Oklahoma late tonight and tomorrow
near and north of a slow moving cold front. While there will
likely be showers and a few storm lingering into the post 12Z
time frame, redevelopment of TSRA appears likely after 18Z near
central and southern Oklahoma terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  79  58  70 /  70  80  70  30
Hobart OK         68  82  56  71 /  90  70  70  30
Wichita Falls TX  72  92  61  75 /  30  50  70  40
Gage OK           62  65  50  71 /  80  80  50  10
Ponca City OK     66  72  56  73 /  80  80  60  10
Durant OK         73  90  64  77 /  10  30  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
     015>020-022>030-035-038.

TX...None.
&&

SHORT TERM...03
LONG TERM....06
AVIATION...11
Hazardous weather outlook, May 31, 11:41 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1141 AM CDT Tue May 31 2022

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1141 AM CDT Tue May 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A cold front will drop south across parts of northern and western
Oklahoma today. Thunderstorms are expected to develop along the
front this afternoon and evening. There is an enhanced risk of
severe thunderstorms along a swath from southwest Oklahoma to
north central Oklahoma. Very large hail up to the size of
baseballs, damaging wind gusts of 60 to 80 miles per hour, and
heavy rainfall will be the main hazards with these storms. An
isolated tornado is also possible, especially across far western
Oklahoma.

.Heavy Rainfall...
Flooding could result from heavy rainfall this afternoon and
tonight for portions of central and western Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations after 3 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
The slow moving front will continue to be a focus for
thunderstorm development on Wednesday with a chance for another
round of severe storms across parts of the area Wednesday
afternoon and evening. Large hail and damaging wind gusts will be
the main hazards along with heavy rainfall.

There will be a chance for thunderstorms daily through Monday.

.Heavy Rainfall...
Flooding could result from heavy rainfall on Wednesday across
portions of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 31, 5:19 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 E BUTLER              35.64N 99.07W
05/31/2022  M2.75 INCH       CUSTER             OK   BROADCAST MEDIA

&&

BT
Local storm report, May 31, 5:20 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 NW ARAPAHO            35.63N 99.04W
05/31/2022  E60 MPH          CUSTER             OK   BROADCAST MEDIA

&&

BT
Special weather statement, May 31, 5:30 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
530 PM CDT Tue May 31 2022

OKZ006-007-312300-
Alfalfa OK-Grant OK-
530 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northeastern Alfalfa
and west central Grant Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout along the gust front near Jet,
moving north at 20 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jet, Amorita, Byron and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 9815 3664 9833 3697 9831 3690 9799
TIME...MOT...LOC 2230Z 194DEG 16KT 3665 9825

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, May 31, 6:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 N ELK CITY            35.46N 99.41W
05/31/2022  E2.50 INCH       BECKHAM            OK   PUBLIC

            TIME ESTIMATED BY RADAR. GOLF BALL TO TENNIS
            BALL SIZE HAIL VIA PICTURE.

&&

BT
Local storm report, May 31, 6:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CUSTER CITY             35.67N 98.89W
05/31/2022  E1.50 INCH       CUSTER             OK   PUBLIC

&&

BT
Local storm report, May 31, 6:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 N REYDON              35.70N 99.93W
05/31/2022  E1.75 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

BT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:07 PM CDTSpecial Weather StatementOUNGrant23 min
May 30, 7:14 PM CDTSevere Thunderstorm WarningOUNGrant46 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 30, 8:28 PM CDTSpecial Weather StatementOUNKay32 min
May 31, 3:35 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more51 hr
May 31, 2:49 PM CDTSpecial Weather StatementOUNDewey26 min
May 31, 3:15 PM CDTSpecial Weather StatementOUNDewey45 min
May 31, 3:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita42 min
May 31, 4:14 PM CDTSpecial Weather StatementOUNGrant46 min
May 31, 4:18 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon42 min
May 31, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Dewey, Roger Mills, Washita46 min
May 31, 4:38 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 31, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Major, Woodward12 min
May 31, 4:53 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 31, 4:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon15 min
May 31, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Dewey52 min
May 31, 5:09 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
May 31, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Roger Mills, Washita49 min
May 31, 5:11 PM CDTSevere Thunderstorm WarningOUNGrant49 min
May 31, 5:22 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills38 min
May 31, 5:30 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 31, 5:37 PM CDTFlash Flood WarningOUNCuster, Roger Mills3 hr
May 31, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon53 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills35 min
May 31, 5:55 PM CDTTornado Warning Tornado observedOUNGreer, Harmon24 min
May 31, 6:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Blaine, Custer, Dewey, Roger Mills44 min
May 31, 6:14 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
May 31, 6:25 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNHarmon50 min
May 31, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Ellis, Roger Mills, Woodward50 min
May 31, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Caddo, Custer, Dewey, Washita46 min
May 31, 6:49 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNGreer, Harmon, Jackson, Kiowa, Tillman41 min

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.